South Dakota, 2025

High Wind in South Dakota, September 4, 2025

September 4, 2025 · NWS FSD · 3 events in 3 counties and zones

Sporadic synoptic winds with gusts in excess of 58 mph occurred behind a passing cold front across south-central South Dakota. In addition, a few showers aided stronger winds reaching the surface in far eastern South Dakota.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Sporadic synoptic winds with gusts in excess of 58 mph occurred behind a passing cold front across south-central South Dakota. In addition, a few showers aided stronger winds reaching the surface in far eastern South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 4, 1:27 PM CST, 33 minutes earlier. Its key messages:

  • Scattered showers with isolated thunderstorms still expected late this afternoon and evening mainly east of the James River Valley. While the severe weather risk is low, isolated wind gusts between 45-55+ mph will be the main threat with any developing thunderstorms. Best chances across southwest MN and parts of northwest IA.
  • Gusty west to northwest winds will develop this afternoon and evening. While most gusts stay around the 35-45 mph range, isolated pockets of up to 50 mph will possible.
  • Fall-like temperatures will continue into the weekend as an unseasonably strong system brings much cooler air to the northern plains/upper midwest.
  • Lows in the 30s will be possible on Saturday morning and likely on Sunday morning. Frost will be possible.
Area forecast discussion, Sep 4, 1:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
227 PM CDT Thu Sep 4 2025

.KEY MESSAGES...

- Scattered showers with isolated thunderstorms still expected
  late this afternoon and evening mainly east of the James River
  Valley. While the severe weather risk is low, isolated wind
  gusts between 45-55+ mph will be the main threat with any
  developing thunderstorms. Best chances across southwest MN and
  parts of northwest IA.

- Gusty west to northwest winds will develop this afternoon and
  evening. While most gusts stay around the 35-45 mph range,
  isolated pockets of up to 50 mph will possible.

- Fall-like temperatures will continue into the weekend as an
  unseasonably strong system brings much cooler air to the
  northern plains/upper midwest.

- Lows in the 30s will be possible on Saturday morning and
  likely on Sunday morning. Frost will be possible.

&&

.DISCUSSION...
Issued at 223 PM CDT Thu Sep 4 2025

High resolution models continue to diminish coverage of the
thunderstorm potential for late this afternoon into the evening. A
look at the soundings suggests instability struggling to increase
this afternoon which is likely the limiting factor. Of the showers
and storms that do develop, wind gusts around 60 mph will be the
main threat with drier air in the lower levels and very strong,
unidirectional winds aloft. The best chance for these isolated
strong wind gusts from showers and thunderstorms will be from 5 to 8
pm and especially east of I-29. While brief heavy downpours will be
possible, heavy rain is not expected.

Colder air races into the area tonight with northwest winds gusting
to around 40 to 50 mph late this afternoon into this evening,
gradually diminishing through the night, but still remaining a
bit breezy. This will lead into Friday with cooler surface high
pressure expected to build into the area helping winds diminish.
However, with stronger winds aloft once the diurnal cycle kicks
in and mixing increases, gusty winds are still expected on
Friday along with highs from the upper 50s to mid 60s. Also of
note on Friday is some shallow instability at the top of the
mixed layer which should lead to some towering cumulus and
spotty showers during peak diurnal heating.

The ridge of high pressure at the surface settles in for the weekend
with the potential for more widespread lows in the mid to upper 30s,
with this potential most likely on Sunday morning with the lightest
winds expected. Obviously this will bring the threat for some frost
so will need to watch the potential for this over the next day or
so. Otherwise the weekend will be dry and chilly with highs in the
60s.

Models still indicate some weak mid and upper level energy moving
through the area Monday into Tuesday which could bring a few showers
and thunderstorms. Currently the severe weather threat looks pretty
low. Tuesday night through about the end of the week upper level
ridging will build into the area and diminish any threats for
showers and storms. Otherwise above normal temperatures are
expected with lows Tuesday into Friday about 55 to 65 with highs
mostly in the 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1212 PM CDT Thu Sep 4 2025

Scattered showers and thunderstorms will be possible late this
afternoon into early evening. The better chances will be near
and east of I-29. The main threats will be wind gusts around 55
mph. A strong cold front will blow through the area from mid
afternoon through the evening with northwest winds gusting to
around 50 mph, especially west of I-29 late afternoon into early
evening. After this evening VFR conditions are expected with
northwest winds remaining a bit breezy.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 10 PM CDT this evening for SDZ039-040-
     054>056-060>062-065>067.
     Wind Advisory until 10 PM CDT this evening for SDZ038-050-052-
     053-057>059-063-064.
MN...Wind Advisory until 10 PM CDT this evening for MNZ071-072-080-
     097-098.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Sep 4, 3:15 AM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
415 AM CDT Thu Sep 4 2025

SDZ038>040-050-052>061-063>065-050915-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
415 AM CDT Thu Sep 4 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Canadian wildfire smoke will continue to progress through the area
through the early afternoon with minor reductions to surface air
quality and visibility expected. If you are a part of a sensitive
group, make sure to monitor your local air quality.

Strong winds are expected this afternoon to evening mainly along and
west of I-29 with gusts between 35-45 mph expected. Isolated pockets
of up to 50 mph will be possible mainly along the highway-14 corridor.

Scattered showers with isolated thunderstorms are expected this
afternoon and evening mainly east of the James River Valley. While
severe weather is not expected, isolated wind gusts between 45-55+
mph will be possible with any developing thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ062-066>071-050915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Bon Homme-Yankton-Union-
415 AM CDT Thu Sep 4 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Canadian wildfire smoke will remain in the area through Thursday
morning. While the highest concentrations should stay aloft,
minor reductions to surface air quality and visibility will be
possible. If you are a part of a sensitive group, make sure to
monitor your local air quality.

Breezier conditions are expected this afternoon and evening with
gusts between 30-40 mph expected through this evening.

Scattered showers with isolated thunderstorms are expected this
afternoon and evening mainly east of the James River Valley. While
severe weather is not expected, isolated wind gusts between 45-55+
mph will be possible with any developing thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Charles Mix

When
September 4, 2:00 PM CST to 6:00 PM CST
Where
Charles Mix forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Winds were sustained from 30 to 39 mph for several hours, with a gust measured as high as 61 mph at 1535CST at the South Dakota Road Weather Information System site at the Platte-Winner Bridge.

High Wind, Gregory

When
September 4, 3:00 PM CST to 7:00 PM CST
Where
Gregory forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Winds were sustained from 30 to 39 mph for several hours, with a gust measured as high as 61 mph at 1535CST at the South Dakota Road Weather Information System site at Fort Randall Dam.

High Wind, Moody

When
September 4, 4:00 PM CST to 5:30 PM CST
Where
Moody forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Winds at the South Dakota Road Weather Information System site 13 miles west of Ward were sustained from 30 to 38 mph at times with a peak gust of 70 mph at 1604 CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292842, 1292843, 1292847.